A quarter of children receiving treatment with rituximab developed hypogammaglobulinemia within 18 months of starting the drug, according to preliminary research shared at the annual scientific meeting of the Childhood Arthritis and Rheumatology Research Alliance. The findings lend support to previous research identifying a risk of hypogammaglobulinemia in children and adolescents taking rituximab and the need for monitoring immunoglobulin levels in those prescribed it.
“Our study highlights a role for heightened vigilance of rituximab-associated hypogammaglobulinemia and infections in pediatric patients with rheumatic conditions,” Mei-Sing Ong, PhD, of Harvard Medical School and the Harvard Pilgrim Health Care Institute, both in Boston, and colleagues concluded. “Increased risks appeared to be mediated, at least in part, by exposure to glucocorticoids (hypogammaglobulinemia and serious infections) or cyclophosphamide (hypogammaglobulinemia) administered prior to rituximab.”
The observational study involved a cohort of 93 patients, aged 2-25 years, treated at Boston Children’s Hospital during 2009-2019. The patients received rituximab for a wide range of rheumatic diseases, including systemic lupus erythematosus, vasculitis, juvenile idiopathic arthritis, and juvenile dermatomyositis or other polymyositis. The researchers excluded patients who had previously had hypogammaglobulinemia before using rituximab.
In this cohort, 26.9% of patients developed hypogammaglobulinemia, and 20.4% of patients developed an infectious complication within 18 months of beginning rituximab treatment. The infection was serious enough to require inpatient treatment in more than half of those who developed infections (57.9%).
Risk of new-onset hypogammaglobulinemia increased with decreasing age (P = .004), and males were more than four times more likely to develop the condition (odds ratio, 4.55; P = .012). Risk of an infection was also more likely among younger patients (OR, 0.87; P = .039).
Patients with vasculitis were fivefold more likely to develop the hypogammaglobulinemia than were those with other rheumatic diseases after the researchers accounted for age, sex, underlying disease, and medication use (OR, 5.04; P = .017). Risk was also greater in patients with exposure to cyclophosphamide in the year before starting rituximab (OR, 3.76; P = .032), although the finding narrowly reached statistical significance after adjustment for those covariates (OR, 4.41; P = .048).
Glucocorticoid treatment in the month before rituximab was associated with an elevated risk of hypogammaglobulinemia before adjustment (OR, 4.53; P = .007) but lost significance after adjustment. Those taking glucocorticoids had a greater than eightfold increase in infection risk (OR, 8.5; P = .006) before adjustment, which dropped to a fivefold risk after accounting for age, sex, underlying disease, and medication use (OR, 5.4; P = .040).
Monitoring Needed for Relatively Common Side Effect
The findings are consistent with those seen in a cohort study conducted at Lurie Children’s Hospital of Chicago and published in 2019, said Amer M. Khojah, MD, an attending physician in allergy, immunology, and rheumatology at Lurie and an assistant professor of pediatrics at Northwestern University, also in Chicago. He was not involved in the current study.
“The main takeaway from this study is that we need to be careful about this side effect because it’s relatively common,” Khojah said in an interview.
At his institution, all patients undergo baseline labs to measure IgG levels prior to initiating rituximab and then have labs drawn again at 3 months and 1 year after starting the drug. Transient hypogammaglobulinemia may not require treatment, he said, but if it persists or the patient develops an infection, treatment with intravenous immunoglobulin is indicated. Yet the drug is so commonly used across a wide range of specialties that there’s a great deal of variability in clinical practice in terms of monitoring and follow-up, Khojah said.
“The problem is, if you don’t measure it, the patient might be get hypogammaglobulinemia and you don’t know it,” potentially leading to infections that the physician may or may not hear about, he said. “If you are the one who gives them the rituximab, you need to make sure they don’t get the side effects” or that they receive treatment if they do, he said.
Casey L. McAtee, MD, an instructor in the section of hematology and oncology in the department of pediatrics at Baylor College of Medicine, Houston, agreed that developing a consistent monitoring schedule is important.
“These data are supportive of the necessity to follow patients closely for infection after rituximab, especially considering that many infections may be severe and require hospitalization,” McAtee said in an interview. “The period of immunosuppression and subsequent infection risk following rituximab, even after single courses, may last well beyond a year following a single course. This is particularly true in patients receiving concurrent immunosuppressive therapy.”
McAtee similarly published data this year finding frequent infections among young patients receiving rituximab. Hypogammaglobulinemia is already more likely in patients who require rituximab because of other immunosuppressive medication they often take, but the risk “jumped substantially following rituximab,” he said. In addition to patients with low levels of IgG, 41% of patients showed low levels of IgM in that study.
“Nearly a third of patients with normal baseline IgM had persistently low levels more than a year after rituximab, consistent with prolonged B-cell recovery,” McAtee said. “It is necessary to highlight the importance of IgM in these patients, as common strategies to treat hypogammaglobulinemia, specifically intravenous immunoglobulin, do not replete IgM.”
Neither Khojah nor McAtee saw the risk of hypogammaglobulinemia as a reason to avoid rituximab when indicated.
“It is often the best choice for patients whose diseases have not responded to first-line therapies,” McAtee said. “This and similar studies inform the risk-benefit decision that the medical team must make, as well as the medical surveillance to be considered for patients following a course of rituximab. Going forward, strategies to mitigate infection risk after rituximab, particularly in the first 3 months when they are most common, should be pursued.”
The research was funded by CARRA, which receives funding from the Arthritis Foundation. The authors did not note whether they had any disclosures. Khojah and McAtee had no disclosures.
This article originally appeared on MDedge.com, part of the Medscape Professional Network.